zbMATH — the first resource for mathematics

A variational model for fracture mechanics: Numerical experiments. (English) Zbl 1166.74413
Summary: In the variational model for brittle fracture proposed by G. A. Francfort and J.-J. Marigo [J. Mech. Phys. Solids 46, No. 8, 1319–1342 (1998; Zbl 0966.74060)], the minimum problem is formulated as a free discontinuity problem for the energy functional of a linear elastic body. A family of approximating regularized problems is then defined, each of which can be solved numerically by a finite element procedure. Here we re-formulate the minimum problem within the context of finite elasticity. The main change is the introduction of the dependence of the strain energy density on the determinant of the deformation gradient. This change requires new, more general existence and \(\varGamma \)-convergence results. The results of some two-dimensional numerical simulations are presented, and compared with corresponding simulations made in [B. Bourdin, G. A. Francfort and J.-J. Marigo, J. Mech. Phys. Solids 48, No. 4, 797–826 (2000; Zbl 0995.74057)] for the linear elastic model.

74R10 Brittle fracture
74G65 Energy minimization in equilibrium problems in solid mechanics
74S05 Finite element methods applied to problems in solid mechanics
Full Text: DOI
[1] Ambrosio, L., Existence theory for a new class of variational problems, Arch. ration. mech. anal., 111, 291-322, (1990) · Zbl 0711.49064
[2] Ambrosio, L., On the lower semicontinuity of quasiconvex integrals in \(\mathit{SBV}(\Omega, \mathbf{R}^k)\), Nonlinear anal., 23, 405-425, (1994) · Zbl 0817.49017
[3] Ambrosio, L., Braides, A., 1995. Energies in SBV and variational models in fracture mechanics. In: Cioranescu, D., et al. (Eds.), Homogenization and Applications to Material Sciences, GAKUTO International Series Mathematical Sciences and Applications, vol. 9, pp. 1-22. · Zbl 0904.73045
[4] Ambrosio, L.; Tortorelli, V.M., Approximation of functionals depending on jumps by elliptic functionals via \(\Gamma\)-convergence, Commun. pure appl. math., 43, 999-1036, (1990) · Zbl 0722.49020
[5] Ambrosio, L.; Tortorelli, V.M., On the approximation of free discontinuity problems, Boll. un. mat. ital., 6-B, 105-123, (1992) · Zbl 0776.49029
[6] Ambrosio, L., Fusco, N., Pallara, D., 2000. Functions of Bounded Variation and Free Discontinuity Problems. In: Oxford Mathematical Monographs Oxford University Press, New York. · Zbl 0957.49001
[7] Ball, J.M., Convexity conditions and existence theorems in nonlinear elasticity, Arch. rational mech. anal., 63, 337-403, (1977) · Zbl 0368.73040
[8] Bathe, K.J., Finite element procedures in engineering analysis, (1982), Prentice-Hall Englewood Cliffs, NJ · Zbl 0528.65053
[9] Bellettini, G.; Coscia, A., Discrete approximation of a free discontinuity problem, Numer. funct. anal. optim., 15, 105-123, (1994) · Zbl 0808.49014
[10] Bourdin, B.; Francfort, G.A.; Marigo, J.J., Numerical experiments in revisited brittle fracture, J. mech. phys. solids, 48, 797-826, (2000) · Zbl 0995.74057
[11] Buttazzo, G., Semicontinuity, relaxation and integral representation in the calculus of variations, (1989), Longman Harlow · Zbl 0669.49005
[12] Chambolle, A., An approximation result for special functions with bounded deformation, J. math. pures appl. IX Sér., 83, 929-954, (2004) · Zbl 1084.49038
[13] Ciarlet, P.G., 1987. Mathematical Elasticity. Vol. I: Three-dimensional Elasticity. North-Holland, Amsterdam. · Zbl 0612.73060
[14] Crisfield, M.A., 1991. Non-linear Finite Element Analysis of Solids and Structures, Volume 1: Essentials. Wiley. · Zbl 0809.73005
[15] Dal Maso, G., An introduction to convergence, () · Zbl 0613.49013
[16] Dal Maso, G.; Toader, R., A model for the quasi-static growth of brittle fractures: existence and approximation results, Arch. ration. mech. anal., 162, 101-135, (2002) · Zbl 1042.74002
[17] Dal Maso, G.; Francfort, G.A.; Toader, R., Quasistatic crack growth in nonlinear elasticity, Arch. ration. mech. anal., 176, 165-225, (2005) · Zbl 1064.74150
[18] De Giorgi, E.; Ambrosio, L., Un nuovo funzionale del calcolo delle variazioni, Atti accad. naz. lincei rend. cl. sci. fis. mat. natur., 82, 199-210, (1988)
[19] De Giorgi, E.; Carriero, M.; Leaci, A., Existence theorem for a minimum problem with free discontinuity set, Arch. ration. mech. anal., 108, 195-218, (1989) · Zbl 0682.49002
[20] Del Piero, G., Some properties of the set of fourth-order tensors, with application to elasticity, J. elasticity, 9, 3, 245-261, (1979) · Zbl 0412.73007
[21] Ehlers, W.; Eipper, G., The simple tension problem at large volumetric strains computed from finite hyperelastic material lows, Acta mech., 130, 17-27, (1998) · Zbl 0904.73014
[22] Focardi, M., On the variational approximation of free-discontinuity problems in the vectorial case, Math. mod. meth. appl. sci., 11, 663-684, (2001) · Zbl 1010.49010
[23] Francfort, G.A.; Larsen, C., Existence and convergence for quasi-static evolution in brittle fracture, Comm. pure appl. math., 56, 1465-1500, (2003) · Zbl 1068.74056
[24] Francfort, G.A.; Marigo, J.J., Revisiting brittle fracture as an energy minimization problem, J. mech. phys. solids, 46, 1319-1342, (1998) · Zbl 0966.74060
[25] Fusco, N., Leone, C., March, R., Verde, A., 2006. A lower semi-continuity result for polyconvex functionals in SBV. In: Proceedings of the Royal Society of Edinburg, Section A, Mathematics, vol. 136, pp. 321-336. · Zbl 1125.49007
[26] Griffith, A.A., The phenomenon of rupture and flow in solids, Phil. trans. R. soc. London A, 221, 163-198, (1920)
[27] Mumford, D.; Shah, J., Optimal approximations by piecewise smooth functions and associated variational problems, Comm. pure appl. math., 42, 577-685, (1989) · Zbl 0691.49036
[28] Oden, J.T., Finite elements of nonlinear continua, (1972), McGraw-Hill New York · Zbl 0235.73038
[29] Ogden, R.W., 1972. Large deformation isotropic elasticity, on the correlation of theory and experiment for compressible rubberlike solids. Proc. R. Soc. London A 326 (1972) 565-584, A 328 (1972) 567-583. · Zbl 0257.73034
[30] Ogden, R.W., Non-linear elastic deformations, (1984), Ellis Horwood Chichester, UK · Zbl 0541.73044
[31] Simo, J.C.; Pister, K.S., Remarks on rate constitutive equations for finite deformation problems: computational implications, Comput. methods appl. mech. eng., 46, 201-215, (1984) · Zbl 0525.73042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.